Articles

Repeated auto-immune hemolysis elicited by immunotherapy

BJMO - 2019, issue 2, february 2019

Hanne Boen

Case Report

A 68-year-old man with a B-CLL in remission 1y after chemo-immunotherapy (FC-R), presented with a fast-growing malignant melanoma on his scalp. Due to fast spread therapy with pembrolizumab was initiated.

The patient presented 3 weeks after the first dose with clear pallor, complaints of fatigue, vertigo and orthostatic hypotension. A thorough history and examination could not identify any bleedings.

Blood tests confirmed the presence of anemia with a hemoglobin (Hb) of 5.4 g/dl. Leukocyte (6900/mm3) and thrombocyte (162000/m3) count were normal. Additional lab investigations showed haptoglobin below the measurable values (<0.08g/l), markedly raised LDH (1336U/I) and bilirubin (3.3mg/dl total and 2.3 mg/dl indirect). Both direct and indirect Coombs tests were positive and aspecific warm auto-antibodies were found. The likely diagnosis of an AIHA caused by pembrolizumab was made. Although B-CLL itself can cause auto-immune hemolytic anemia (AIHA), there were no signs of reactivation of the B-CLL. Nonetheless, it was considered an import underlying risk factor.

On the other hand, an apparent low reticulocyte count was seen, pointing out an red blood cell aplasia. The patient received high dose corticosteroids, blood transfusions and IV immunoglobulins. Slowly the reticulocyte count began to rise, followed by a raise in hemoglobin.

Due to progression of the melanoma and lack of other therapeutic options, a second cycle of pembrolizumab was administered. However, this second dose was immediately followed by AIHA, this time without aplasia. In addition to immunoglobulins and corticosteroids, rituximab was associated to the treatment, followed again by hematological improvement.

In light of this repeated hemolytic anemia other therapeutic options were sought. Unfortunately, the patient developed serious infectious complications and died before an alternative treatment could be completed.

Discussion

We presented a case of immunotherapy- induced auto-immune hemolytic anemia. Although rare, it has been previously described (1–10). Our case differs from those earlier published as our patient had a prior history of B-CLL as a underlying risk factor of the AIHA.

Read more
X